Texas, 2002Hail and Damaging Winds in Texas, June 9, 2002
June 9, 2002 · NWS MAF · 5 events in 3 counties and zones
Severe thunderstorms over the western Permian Basin and the Big Bend resulted in reports of large hail and damaging winds. Roof damage was reported to structures, and several power poles were blown down.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $85,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms over the western Permian Basin and the Big Bend resulted in reports of large hail and damaging winds. Roof damage was reported to structures, and several power poles were blown down. In the Big Bend, hail to the size of golfballs was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 9, 2:18 PM CST, 1 hour 22 minutes earlier.
Area forecast discussion, Jun 9, 2:18 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
318 PM CDT SUN JUN 9 2002
SHOWERS AND THUNDERSTORMS FIRING ONCE AGAIN OVER THE EDDY COUNTY
PLAINS SOUTH INTO THE DAVIS MOUNTAINS. SURFACE OBS REVEAL PLENTY OF
LOW-LEVEL MOISTURE AROUND WITH 19Z DEW POINTS IN THE 60S PLAINS AND
MID 50S MOUNTAINS.
18Z KMAF SOUNDING LOOKS FAVORABLE...EXCEPT FOR SOME WARMING NOTED
NEAR 800MB VS. THE 15Z SOUNDING. WILL STICK WITH CURRENT ISOLATED
POPS FOR THE FIRST PERIOD. SOME OF THE STORMS COULD PRODUCE WIND
GUSTS NEAR SEVERE LIMITS WITH MID-LEVEL DRIER AIR OVER THE AREA PER
LATEST WV SAT. TEMPS CONTINUE TO WARM TOMORROW AS THE DRYLINE
BECOMES WELL-DEFINED. THIS DRYLINE SHOULD MIX EAST TO NEAR THE TX/NM
STATE LINE TOMORROW AFTERNOON. LOW-LEVEL MOISTURE EAST OF THE DRYLINE
WILL BE ADEQUATE FOR STORMS...BUT MID-LEVEL WARMING MAY VERY WELL
LIMIT ANY CONVECTION...DRY FORECAST WILL CONTINUE. TEMPS CONTINUE TO
RISE TUESDAY AND WEDNESDAY AS SUBTROPICAL RIDGE PARKS ITSELF OVER THE
AREA. EXTENDED PROGS CONTINUE TO PUSH A COLD FRONT INTO THE AREA LATE
THURSDAY. WILL KEEP POPS FOR THE NORTHERN ZONES AND DRY CONDITIONS
ELSEWHERE. UPPER RIDGE AXIS CONTINUES TO RETROGRADE WEST INTO NRN OLD
MEXICO THROUGH SUNDAY. MRF ADVERTISES NW FLOW ALOFT WHILE ECMWF KEEPS
WEAK WLY FLOW OVER THE AREA. CURRENT FORECAST CALLS FOR WARMING TEMPS
AND DRY CONDITIONS AND SEE NO REASON TO CHANGE.
PRELIMS
MAF 070/097/071/098 100
LSA 067/095/069/096 100
6R6 073/096/074/097 100
MRF 063/092/062/093 200
CNM 069/101/070/102 000
.MAF...
TX...NONE.
NM...NONE.
PLATT
In the hours before
Special weather statement, Jun 9, 1:20 PM CST, 2 hours 20 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-101000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
220 PM CDT SUN JUN 9 2002
.SYNOPSIS...
A DRYLINE WILL MOVE EAST TO NEAR THE TEXAS AND NEW MEXICO BORDER THIS
AFTERNOON. A WEAK UPPER DISTURBANCE WILL COMBINE WITH HEATING...
INSTABILITY...AND MOISTURE AHEAD OF THE DRYLINE TO PRODUCE WIDELY
SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. THUNDERSTORMS
WILL BE POSSIBLE MAINLY EAST OF A TATUM...HOBBS...FORT STOCKTON...
MARFA LINE.
NO ORGANIZED SEVERE THUNDERSTORMS ARE EXPECTED. HOWEVER...ISOLATED
THUNDERSTORMS COULD GENERATE STRONG WIND GUSTS IN EXCESS OF 60 MPH
DUE TO INTENSE SURFACE HEATING AND ATMOSPHERIC INSTABILITY.
OTHERWISE...THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAIN...FREQUENT LIGHTNING...AND WIND GUSTS TO 50 MPH.
SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR EVENING.
AKL
Thunderstorm Wind, Pecos
- When
- June 9, 3:40 PM CST
- Where
- Pecos County, Belding
- Measured
- 61 kt (70 mph)
- Property damage
- $40,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.783, -103.017
Local law officials reported that severe thunderstorm winds blew down six power poles, along with destroying half of the roof on a residence.
Thunderstorm Wind, Gaines
- When
- June 9, 5:18 PM CST
- Where
- Gaines County, 6 mi NW of Seminole
- Measured
- 52 kt (60 mph)
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 32.783, -102.717
Reported by the fire department at the intersection of Texas Highway 214 and County Road 208.
Thunderstorm Wind, Gaines
- When
- June 9, 5:25 PM CST
- Where
- Gaines County, 2 mi N of Seminole
- Measured
- 67 kt (77 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 32.750, -102.650
Severe thunderstorm wind gust recorded by the Texas Mesonet.
Thunderstorm Wind, Brewster
- When
- June 9, 8:30 PM CST to 8:45 PM CST
- Where
- Brewster County, Marathon
- Measured
- 66 kt (76 mph)
- Property damage
- $45,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 30.200, -103.250
Severe thunderstorm winds resulted in the downing of three power poles, and the roofs being blown off of three trailer houses.
Hail, Brewster
- When
- June 9, 8:40 PM CST to 8:45 PM CST
- Where
- Brewster County, Marathon
- Measured
- 1.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 30.200, -103.250
Dime to golfball size hail was reported by the public.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Minnesota, June 9 to 30, 2002$39 million · 1 event
- Wildfire in Colorado, June 9 to 30, 20022 injured · $6.0 million · 1 event
- Tornado and Flash Flooding in Minnesota, June 9, 2002$310,000 · F1 · 50 events
- Hail and Damaging Winds in Texas, June 9, 2002$3.5 million · 1.75 in hail · 11 events
- High Wind in Oregon, June 9, 2002$162,000 · 1 event
- Flooding in Minnesota, June 9 to 30, 2002$100,000 · 2 events
- Lightning Strike in Indiana, June 9, 2002$80,000 · 1 event
- Damaging Winds in New Mexico, June 9, 2002$25,000 · 62 kt wind · 2 events
- Flash Flooding and Hail in North Dakota, June 9, 20021.75 in hail · 12 events
- Wildfire in California, June 9 to 10, 2002$15,000 · 1 event
- Drought in Colorado, June 9 to 30, 20023 events
- Heavy Snow in Idaho, June 9, 20022 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301764, 5301760, 5301761, 5301763, 5301762.